Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Keller's cube-tiling conjecture is false in high dimensions

Authors: Jeffrey C. Lagarias and Peter W. Shor
Journal: Bull. Amer. Math. Soc. 27 (1992), 279-283
MSC (2000): Primary 52C22; Secondary 05B45
MathSciNet review: 1155280
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: O. H. Keller conjectured in 1930 that in any tiling of $ {\mathbb{R}^n}$ by unit n-cubes there exist two of them having a complete facet in common. O. Perron proved this conjecture for $ n \leq 6$. We show that for all $ n \geq 10$ there exists a tiling of $ {\mathbb{R}^n}$ by unit n-cubes such that no two n-cubes have a complete facet in common.

References [Enhancements On Off] (What's this?)

  • [1] K. Corrádi and S. Szabó, A combinatorial approach for Keller's conjecture, Period. Math. Hungar. 21 (1990) 91-100.
  • [2] Georg Hajós, Über einfache und mehrfache Bedeckung des 𝑛-dimensionalen Raumes mit einem Würfelgitter, Math. Z. 47 (1941), 427–467 (German). MR 0006425,
  • [3] G. Hajós, Sur la factorisation des groupes abéliens, Časopis Pěst. Mat. Fys. 74 (1949), 157–162 (1950) (French, with Czech summary). MR 0045727
  • [4] O. H. Keller Über die lückenlose Einfüllung des Raumes mit Würfeln, J. Reine Angew. Math. 163 (1930), 231-248.
  • [5] H. Minkowski, Diophantische Approximationen. Einführung in die Zahlentheorie, Thesaurus Mathematicae, No. 2, Physica-Verlag, Würzburg, 1961 (German). MR 0201382
  • [6] O. Perron, Über lückenlose Ausfüllung des n-dimensionalen Raumes durch kongruente Würfel, I, II, Math. Z. 46 (1940), 1-26, 161-180.
  • [7] S. K. Stein, Algebraic tiling, Amer. Math. Monthly 81 (1974), 445–462. MR 0340063,
  • [8] S. Szabó, A reduction of Keller’s conjecture, Period. Math. Hungar. 17 (1986), no. 4, 265–277. MR 866636,

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 52C22, 05B45

Retrieve articles in all journals with MSC (2000): 52C22, 05B45

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society